[ Question ]

Do nasal decongestants increase risk associated with cardiovascular (and respiratory via second-order effects) symptoms from COVID-19?

by Dorikka1 min read10th May 2020No comments

6

Coronavirus
Personal Blog

Currently trying to think my way through this one given that I use a topical oxymetazoline spray nightly (else I'm substantially unable to sleep due to being unable to breathe through my nose.) My understanding is that oxymetazoline (and other decongestants) cause vasoconstriction (and are cautioned against for patients with high blood pressure) - further, there appear to be connection between decongestants and stroke, though I'm primarily able to find this only for oral (as opposed to topical) applications, presumably due to greater systemic absorption from oral route of administration. Given that COVID-19 appears to substantially increase clotting tendency (with corresponding risk increase for arterial blockage and stroke), and that respiratory symptoms may also be caused in some part by clotting blocking capillaries required for blood to absorb oxygen from the lungs, I suspect that decongestants in general may increase symptoms from COVID-19 (likely with some impact on mortality rate), with oral decongestants increasing the risk by a significantly greater extant compared to topical ones.

Since oxymetazoline does appear to result in some systemic absorption even when used as a nasal spray, I plan to discontinue use if I do display COVID-19 symptoms (and accept the risk associated with the amount already in my bloodstream from already-administered doses.) Would love to hear any thoughts on this as well as the potential for risk increase associated with decongestants more generally (of potential larger-scale importance for symptom management on a population-level especially as I haven't seen warnings against use of these - even oral decongestants - in people infected with COVID-19.)

New Answer
Ask Related Question
New Comment